Hail, Weston
- When
- June 21, 3:30 PM MST
- Where
- Weston County, 8 mi NE of Newcastle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.932, -104.106
A severe thunderstorm developed near Newcastle and dropped quarter sized hail east of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed near Newcastle and dropped quarter sized hail east of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT THU JUN 21 2007 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BROAD AREA OF HIGH PRESSURE FROM THE GREAT LAKES INTO THE MIDWEST...WHILE LOW REMAINS OVER SOUTHWEST NEBRASKA INTO NORTHEAST COLORADO WITH TROF STRETCHING TO THE NORTH. WATER VAPOR ANALYSIS PLACES BROAD RIDGE OVER THE REGION WITH COMPACT WAVE PUSHING INTO THE DAKOTAS FROM SOUTHEAST MONTANA INTO EASTERN WYOMING. FOR THE REST OF TODAY INTO THIS EVENING...SHORT TERM GUIDANCE CONTINUES TO ERODE THE CAP OVER THE AREA WHILE CAPE VALUES OF 3000+ J/KG ARE EXPECTED THROUGH THE AFTERNOON OVER MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA EDGING INTO FAR NE WYO. REGIONAL RADARS INDICATE SOME WEAK CONVECTION STARTING TO DEVELOP OVER PARTS OF SE MONTANA INTO ERN WYOMING WITH THE APPROACHING WAVE. EXPECT STORMS TO CONTINUE DEVELOPING AS THE WAVE MOVES EASTERLY THRU THE AFTERNOON INTO THE EVE. WITH THE STRONG INSTABILITY COMBINED WITH 0-6KM BULK SHEAR AMPLE TO PRODUCE ROTATING STORMS...EXPECT THAT ANY STORMS THAT DO DEVELOP WILL POSE A SEVERE THREAT...MAINLY LARGE HAIL. OVER FAR SOUTH CENTRAL SOUTH DAKOTA...0-1KM SHEAR VALUES ARE STRONG ENOUGH ALONG WITH LOW ENOUGH LCL HEIGHTS TO POSE A MARGINAL TORNADIC THREAT. BY LATE THIS EVENING CONVECTION SHOULD BE PUSHED INTO CENTRAL SOUTH DAKOTA. FOR TOMORROW...A MUCH QUIETER DAY IS EXPECTED AS RIDGE REMAINS PARKED OVER THE AREA BRINGING CONTINUED WARM WEATHER. MODELS INDICATE MODERATE THETA-E ADVECTION OVER THE BLACK HILLS IN THE AFTERNOON AS A WEAK UPPER WAVE PASSES THROUGH. WITH THIS...HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS SPREADING SLIGHTLY EASTERLY TOWARDS EVENING. FOR SATURDAY...HOT WEATHER IS EXPECTED AS THERMAL RIDGE AMPLIFIES OVER THE REGION. MOST AREAS WILL SEE UPPER 90S WITH SOME AREAS CRESTING THE CENTURY MARK. EXTENDED...STRONG THERMAL RIDGE WILL PUSH INTO NRN PLAINS ON SUNDAY...BRINGING MUCH ABOVE NORMAL TEMPS. SFC LOW WL DVLPG IN WYOMING SUN AFT AND MAY SEE SOME TSTMS BY SUN EVENING. ON MON SIMILAR SETUP...ALTHOUGH TEMPS MIGHT BE A FEW DEGREES COOLER AS SFC LOW NUDGES EWD. NOTHING MORE THAN ISOLD STORMS EXPECTED. SLIGHTLY COOLER AIR SHOULD THEN FILTER IN FOR MIDDLE OF NEXT WEEK. && .AVIATION...ISOLD MVFR CONDS CAN BE EXPECTED THRU 05Z IN THE VCNTY OF TSTMS...OTHERWISE VFR CONDS ARE EXPECTED THROUGH THE FCST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT THU JUN 21 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 300 PM MDT (400 PM CDT) THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA AND MOVE THROUGH THE REMAINDER OF WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA INTO THE LATE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. AT THIS TIME...LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS...ESPECIALLY TOWARDS CENTRAL SOUTH DAKOTA. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...THOUGH THE GREATEST THREAT FOR THIS WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR SEVERE WEATHER WILL RETURN ON SUNDAY AND REMAIN IN THE FORECAST THROUGH MONDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 4 N FAITH 45.07N 102.03W
06/21/2007 E1.00 INCH PERKINS SD LAW ENFORCEMENT
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 8 W STURGIS 44.41N 103.68W
06/21/2007 E1.00 INCH LAWRENCE SD LAW ENFORCEMENT
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 NW HILL CITY 43.96N 103.61W
06/21/2007 E1.00 INCH PENNINGTON SD PUBLIC
HAIL LASTED FROM 350 PM MDT UNTIL 400 PM MDT
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 10 S USTA 45.07N 102.16W
06/21/2007 E1.75 INCH PERKINS SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 7 NW CUSTER 43.84N 103.70W
06/21/2007 E1.00 INCH CUSTER SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33035, 33036.